12 answers

7 Year Old Temper Tantrums Constantly

My 7 year old has temper tantrums and is very rude to myself and sibling, family members etc. She seems miserable most of the time. She hold it together in school and after school program but by the time she gets to me she falls apart crying. Also has MANY phobias. She is afraid of everything and seems to hate herself. She is on meds to sleep at night or she would never sleep without them. sees counselor and psychiatrist. Started taking Depakote during the day but is not on a therapeutic dose yet. I need help. No one can seem to diagnose her. I now have to be home full time just to get her to all her appointments. I need help.

1 mom found this helpful

What can I do next?

Featured Answers

I'm not a doctor, but I know that if a behavior is ONlY exhibited in a certain environment, than meds are not the answer. If she's behaving herself at school and only cutting up at home, I don't understand why the doctor put her on a really heavy-duty psychiatric medication, the side effects of which are severe in adults, never mind children.

I would explore behavior mod options with the psychologist. I would discontinue the Depakote......

More Answers

I wish you the best of luck. I haven't walked in your shoes and i am not a medical professional, so i would never tell you how to raise your child or admonish the choices you make. I just wish more parents would exhaust every other avenue before turning to drugs. Children have become guinea pigs for pharmaceutical companies and I am wondering what tragedy it is going to take before more people start taking notice and put a stop to it. I often wonder how many of these so-called problems are merely normal behavior rather than normal behavior now deemed a medical problem.
Best of luck. I have no advice, just a point of view.

1 mom found this helpful

Hi D.,

No diagnoses, but they give her meds for bipolar. You say she is fine at school. Its only when she is at home. I looked up the side effects of Depakote.....lots of side effects. How long has she been on this. Do you think this is helping her or not? I wish you luck and hope you get the answer's your seeking. My heart goes out to you.

Side effects may include:
Abdominal pain, abnormal thinking, breathing difficulty, bronchitis, bruising, constipation, depression, diarrhea, dizziness, emotional changeability, fever, flu symptoms, hair loss, headache, incoordination, indigestion, infection, insomnia, loss of appetite, memory loss, nasal inflammation, nausea, nervousness, ringing in the ears, sleepiness, sore throat, tremor, vision problems, vomiting, weakness, weight loss or gain

1 mom found this helpful

I have a 9 year old boy who has many things wrong with him. I do not think they got to the bottom of all his issues. We home school him with Connections Acdamey and we are very stressed out with things. Just yesterday he through a temper tantrum from hell at OT when we was out at kid Power theripy. He bit my arm in two places. I am a older mother and have two other kids that do not do this. They of coarse are older now but never did do stuff like this. I know what your going through and I know your tired for so am I.

Appledumplings

I'm not a doctor, but I know that if a behavior is ONlY exhibited in a certain environment, than meds are not the answer. If she's behaving herself at school and only cutting up at home, I don't understand why the doctor put her on a really heavy-duty psychiatric medication, the side effects of which are severe in adults, never mind children.

I would explore behavior mod options with the psychologist. I would discontinue the Depakote......

You seem to have a lot on your plate dear...I am so sorry.
We have so many trials to bear here..and need to find strength to get through them from who knows where.
I know what it is like to have a disturbed child and it certainly is not an easy road to walk.
Ok, I am somewhat dismayed at so many letters of little children suffering as your daughter does and all the meds they seem to be on.
I think , were it my daughter, I would raise proper hell until I found a doctor (s) that could properly diagnos her.
It seems to me that to medicate a child of seven without a definate diagnosis, on the meds she is on...could be a very bad situation.
Also , were it my daughter, I think I may consider withdrawing her from school for the full day, perhaps home school her some. Perhpas arrange with the school for an abbreviated school time.
She may be just too fragile for this entire day thing.
Remember, you need to take care of you first so you can take care of the others. Husband and other child. If you expend all of you on the seven year old you will find yourself without any resources at all.
Arrange at least one day a week for an outing or time exclusively for you.
Do you have friends, family, close by? Ask for help .
Most importantly, I do not know how to do the research to find the specialists , but I understand one can locate them searching online. That would be my absolutely first thing to do. And take her to more than one if needed.
Please be very careful about the meds you give her...no one knows the long term effects of such heavy meds on a child's body. It bothers me that her docs seem to be "guessing" and medicating on premise.
There is something amiss here that is not being recognized.
I will pray for you.
Best wishes and God bless
Grandmother Lowell

This sounds like such a very hard thing to deal with...I hope that since the time you posted this you have found some resolution. I just wanted to add to this thread in case anyone else is looking to it for advice.
Depakote is a very very serious and strong medication. I used to work at a treatment center where it was used to treat adults with schizophrenia or bipolar disorder so bad they cannot function in society. Even for those individuals, it is not a first choice treatment as it has serious side effects.
Such a strong medication may be called for for life threatening conditions such as seizures. For phobias and emotional disturbances, it seems advisable to exhaust every other possible treatment option first. It can be a long and exhausting process to find the right mental health care professional but I assure you it is worth the effort. Many psychiatrists simply hand out medicine. Honestly, for many psychiatrists, that is all they've been trained to do these days. Many do not even realize there are behavioral therapy protocols to address these disorders without the use of such strong drugs. Drugs are definitely indicated in some cases but not every set of issues calls for drugs. I would be very very reluctant to medicate a child with Depakote and would seriously encourage anyone whose child was prescribed this drug to seek a 2nd, 3rd, 4th and 5th opinion. Particularly a child who is able to function at school and in an after school program.

D.,

I completely understand the great kid that comes home and becomes a tyrant. There are days that I just want to roll up in a ball and cry, and then something clicks into place and the best days come next. I do notice that the worst weeks are when our schedule is irregular, there is a lot of "extra" activities (too many activities,) too much extended day and not enough home and quite (before things start to melt down,) and most importantly, not enough sleep (on both of our parts.) Some of these things may help, maybe none. More likely, something will help for some day that will not help for the next day.

One thing that helped when my son was younger was giving him a visual schedule, to see what was coming next. It did help.

Hope this helps. Good luck. I do understand.

If your daughter is at school all day, and then at after school care, perhaps she is in desperate need of more time with her mom? I know my 6 year old daughter would be having serious issues if she was away from home this often.

Even older children need appropriate time with their parents, relaxing and spending quality time. Perhaps she is reacting to this in the only way she knows how. If she seems miserable most of the time- it's because she is!

Is there anyway you can be with her more to see if this helps? Cut back on work hours. You will never get this time back once it's gone.
Just my gut feeling here,
S.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.